Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 172, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 29, 2017, 7:26 PM CDT for Woodson County, Kansas. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 7:26 PM CDT (00:26 UTC)
- Expired
- Jun 29, 2017, 8:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Woodson County, KS
The radar
The Topeka radar (KTWX), 127 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 7:39 PM CDT | TSTM WND GST 60 | 9 N Yates Center, KS | |
| Jun 29, 7:39 PM CDT | HAIL 0.5 | 9 N Yates Center, KS | |
| Jun 29, 7:39 PM CDT | HAIL 1 | 9 N Yates Center, KS | |
| Jun 29, 7:46 PM CDT | HAIL 0.75 | 10 Nne Yates Center, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1434 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
432
WUUS53 KICT 300026
SVRICT
KSC207-300115-
/O.NEW.KICT.SV.W.0172.170630T0026Z-170630T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
726 PM CDT THU JUN 29 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Woodson County in southeastern Kansas...
* Until 815 PM CDT
* At 726 PM CDT, a severe thunderstorm was located 7 miles southwest
of Le Roy, or 9 miles north of Yates Center, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Neosho Falls and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3787 9552 3791 9585 3804 9585 3804 9552
TIME...MOT...LOC 0026Z 270DEG 13KT 3801 9572
HAIL...1.00IN
WIND...60MPH
$$
LAWSON3 follow-up statements
809
WWUS53 KICT 300040
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
740 PM CDT THU JUN 29 2017
KSC207-300115-
/O.CON.KICT.SV.W.0172.000000T0000Z-170630T0115Z/
Woodson KS-
740 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN WOODSON COUNTY...
At 739 PM CDT, a severe thunderstorm was located 6 miles west of
Neosho Falls, or 9 miles northeast of Yates Center, moving east at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Neosho Falls and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3787 9552 3791 9585 3804 9585 3804 9552
TIME...MOT...LOC 0039Z 283DEG 12KT 3799 9567
HAIL...1.00IN
WIND...60MPH
$$
LAWSON468
WWUS53 KICT 300054
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
754 PM CDT THU JUN 29 2017
KSC207-300115-
/O.CON.KICT.SV.W.0172.000000T0000Z-170630T0115Z/
Woodson KS-
754 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN WOODSON COUNTY...
At 754 PM CDT, a severe thunderstorm was located near Neosho Falls,
or 8 miles northeast of Yates Center, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Neosho Falls and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3787 9552 3791 9585 3804 9585 3804 9552
TIME...MOT...LOC 0054Z 301DEG 13KT 3795 9561
HAIL...1.00IN
WIND...60MPH
$$
LAWSON196
WWUS53 KICT 300108
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
808 PM CDT THU JUN 29 2017
KSC207-300118-
/O.EXP.KICT.SV.W.0172.000000T0000Z-170630T0115Z/
Woodson KS-
808 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WOODSON COUNTY
WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3787 9552 3791 9585 3804 9585 3804 9552
TIME...MOT...LOC 0108Z 270DEG 13KT 3795 9555
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:43 PM CDT, 43 minutes earlier.
Area forecast discussion, Jun 29, 6:43 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Wichita KS 643 PM CDT Thu Jun 29 2017 .SHORT TERM...(This evening through Friday) Issued at 317 PM CDT Thu Jun 29 2017 Forecast highlights focus around thunderstorm chances this afternoon through Friday evening, with periodic storm chances Sunday through next week. A few different areas of storm initiation are possible this afternoon/evening. The first and most immediate concern is along a stalled outflow boundary oriented east-west across east- central/southeast KS westward into south-central KS. Initiation may also be aided by a gravity wave/bore evident on visible satellite approaching from the northwest. The best potential for initiation is probably further east across eastern KS under slightly cooler 700mb temperatures and better convergence. If updrafts can breach the cap, strong instability coupled with decent deep layer shear will support severe weather with any activity that can develop. Main threats are large hail and damaging winds. In addition, given ample effective storm-relative helicity along/north of the boundary along with favorable cloud heights, cannot rule out a tornado threat with any storm that becomes anchored along the boundary, which is plausible given mid- level flow oriented parallel to the boundary. This evening as the low-level jet increases, thinking thunderstorm activity will increase in coverage in the vicinity of the boundary across portions of central, south-central and southeast KS, with a continued threat for large hail and damaging winds, along with locally heavy rain. In addition, storms should initiate across western KS/eastern CO/central NE, within zone of moist/unstable upslope flow ahead of approaching shortwave energy and associated cold frontal zone. This activity will likely grow upscale into a thunderstorm complex/squall line or two and progress into central, south-central and southeast KS overnight, with a continued damaging wind threat and isolated large hail, along with locally heavy rain. The heavy rain and flooding threat could be enhanced across southern/south-central KS later tonight, as there are signs for a potential back-building thunderstorm complex due to the west-east oriented frontal zone and pool of instability to the south/southwest. This activity could linger past sunrise across southern KS. Storm chances Friday will be contingent on how far south the convectively enhanced frontal zone will surge tonight and early Friday. Suspect it'll surge into OK, where the highest threat for severe weather will be during the afternoon and evening. Otherwise, expecting the potential for scattered non-severe showers/storms Friday afternoon-evening, as lift increases ahead of an approaching shortwave. .LONG TERM...(Saturday through Thursday) Issued at 317 PM CDT Thu Jun 29 2017 Quiet weather is expected Saturday, with no precipitation in the forecast and highs in the 80s. Periodic thunderstorm chances will be in the forecast Sunday through next week, as an unsettled weather pattern returns to Mid- America. This includes the 4th of July. Organized severe weather appears low given the expected weaker flow aloft, although ample instability will favor pockets of strong to marginally severe storms, along with locally heavy rain. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 632 PM CDT Thu Jun 29 2017 An isolated storm or two may develop in the Wichita vicinity this evening, otherwise more widespread storm activity is expected later this evening and tonight as a complex of storms rolls east off the high plains and other storms develop along the nose of a LLJ. Flight categories may be reduced to MVFR/IFR under the heaviest activity. A cold front will clear the area late tonight and through the morning hours on Fri with breezy northeast winds prevailing in it's wake. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 84 64 88 / 70 40 20 10 Hutchinson 68 84 61 89 / 60 30 20 0 Newton 67 82 62 87 / 70 30 20 0 ElDorado 68 82 62 86 / 70 40 20 10 Winfield-KWLD 69 85 64 87 / 70 50 30 10 Russell 65 84 60 89 / 70 30 20 0 Great Bend 66 83 60 89 / 70 30 20 0 Salina 67 84 62 90 / 60 30 20 0 McPherson 67 83 60 89 / 60 30 20 0 Coffeyville 69 85 65 87 / 60 50 50 10 Chanute 69 84 64 86 / 60 50 40 10 Iola 68 84 63 86 / 60 50 30 10 Parsons-KPPF 69 85 65 87 / 60 50 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...MWM
Hazardous weather outlook, Jun 29, 5:00 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 500 PM CDT Thu Jun 29 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 500 PM CDT Thu Jun 29 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few isolated thunderstorms are possible across east-central Kansas through about mid-evening, with storm chances gradually increasing during the evening and overnight hours areawide. The primary threats will be large hail, damaging winds and heavy rainfall with localized flooding. The hail threat will gradually decline by late evening and overnight. Additionally, a tornado or two cannot be ruled out before 10 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong to severe storms remain possible Friday afternoon over far southern Kansas, although better chances will be further south across Oklahoma. After a break Saturday, periodic chances for storms will return to the area from Sunday through next week. While organized severe weather is unlikely, strong to marginally severe storms and heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this evening over east-central Kansas, and areawide overnight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jun 29, 6:43 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Wichita KS 643 PM CDT THU JUN 29 2017 KSZ071-300015- Woodson KS- 643 PM CDT THU JUN 29 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Woodson County in southeastern Kansas... * Until 715 PM CDT * At 642 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Gridley, or 11 miles northwest of Yates Center...moving east at 25 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * This storm will remain over mainly rural areas of northwestern Woodson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3794 9564 3793 9595 3804 9595 3804 9564 TIME...MOT...LOC 2343Z 271DEG 22KT 3802 9586 LAWSON
Special weather statement, Jun 29, 7:23 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
723 PM CDT THU JUN 29 2017
KSZ071-300100-
Woodson KS-
723 PM CDT THU JUN 29 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Woodson County in southeastern Kansas...
* Until 800 PM CDT
* At 721 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles southwest of Le Roy, or 9
miles north of Yates Center...moving east at 15 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Neosho Falls and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3792 9584 3804 9585 3804 9554 3794 9552
3791 9552
TIME...MOT...LOC 0023Z 270DEG 13KT 3801 9573
LAWSONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:23 PM CDT | Special Weather Statement | ICT | Woodson | 37 min |
| Jun 29, 8:17 PM CDT | Special Weather Statement | ICT | Woodson | 28 min |
| Jun 29, 8:45 PM CDT | Special Weather Statement | ICT | Kingman | 30 min |
| Jun 29, 9:14 PM CDT | Special Weather Statement | ICT | Reno | 31 min |
| Jun 29, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 25 min |
| Jun 29, 10:28 PM CDT | Special Weather Statement | ICT | Lincoln | 32 min |
| Jun 29, 10:55 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice, Saline | 65 min |
| Jun 29, 11:04 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln | 26 min |
| Jun 29, 11:25 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 39 min |
| Jun 29, 11:42 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| Jun 29, 11:59 PM CDT | Areal Flood Warning | ICT | McPherson | 14 hr |
| Jun 30, 12:10 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 35 min |
| Jun 30, 12:14 AM CDT | Special Weather Statement | ICT | Harvey, McPherson, Marion, Reno | 31 min |
| Jun 30, 12:37 AM CDT | Special Weather Statement | ICT | Harvey, Marion | 23 min |
| Jun 30, 12:44 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick | 46 min |
| Jun 30, 1:05 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 40 min |
| Jun 30, 1:12 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 48 min |
| Jun 30, 1:42 AM CDT | Special Weather Statement | ICT | Harper | 33 min |
| Jun 30, 1:49 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 41 min |
| Jun 30, 1:57 AM CDT | Special Weather Statement | ICT | Butler | 33 min |
| Jun 30, 2:10 AM CDT | Special Weather Statement | ICT | Woodson | 35 min |
| Jun 30, 2:18 AM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| Jun 30, 2:36 AM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson | 24 min |
| Jun 30, 2:45 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson | 45 min |
| Jun 30, 3:45 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.